Should I take warfarin tonight?

Fingers crossed that someone is still on their computer! I have not been too well since Thursday - when I made 3 bowel trips to the loo- and ate nothing but some Weetabix. Friday I ate nothing - but I managed 3 bouts of diarrhoea. All I managed this morning was a small amount of porridge. I do not feel at all hungry, although (and I don't know if this is a good idea) I have drunk a brandy and ginger ale - which my husband says he made fairly strong? At least I am now warm - sitting with quilted dressing gown over all clothes - including cardigan!

My question is - should I take warfarin on a virtually empty stomach? Also, I only went to INR Clinic on Monday- next appointment 9th Feb. Any idea how this will affect my INR?

Any/all advice will be appreciated.

Best wishes to all.


7 Replies

  • We really shouldn't give advice like that I'm afraid but I do understand your worry. I don't think that taking warfarin on an empty stomach is bad and food should not be an issue as no Vit k intake. I guess it depends a lot on how stable you are normally. and what your INR was at the last test. I'm sure the brandy was nice but I'm not sure I would have gone that route. Generally speaking I just take dioralyte (spelling?) in such circumstances to keep all the salts and minerals going in and maintain hydration. One night? Probably not a problem if you want to give it a miss.


  • Thanks Bob for your prompt reply. You have more-or-less confirmed what I have been thinking - I took it on Thursday and Friday - but I was hoping my appetite would be back today, but it isn't - so I don't think I have anything inside me. The idea behind the ginger ale was- ginger for upset tum and the liquid for possible dehydration. I'll blame my husband for the brandy!

    I know from previous posts that you have an interest in AF and the Vagus nerve. Some years before I was diagnosed with AF I had what you might call extreme flatulence, so for years I have been prescribed loperamide. It took a while for the AF to be diagnosed - only discovered when GP sent me for x-ray when I was feeling so unwell - when the results came back -it seems my heart was enlarged (left atria?) - and she came looking for me to send me to A&E. - where my feet never touched the floor!

    So - I've taken today's warfarin.

    Thanks again for taking the trouble to reply on a cold Saturday evening, it does make me feel less alone. What a kind lot you all are.

    All best wishes, Pat

  • Pat, I was going to say to drink a diarolyte(sp) or it's equivalent too.

    Think your biggest worry would be replacing the loss of electrolytes, especially potassium, magnesium. salts and glucose. Low potassium and magnesium is no good for arrhythmias.

    Hope you're better soon.


  • I was told by my own doctor that in such situations if you take an antacid (or proton pump inhibitor) then it will "protect" you from any stomach problems associated with anticoagulants or aspirin, but probably worth asking a medical professional.

  • I know this sounds crazy but I can't tell you how many people this has helped.... organic blueberry juice.

    Start with watered down sips , if all goes well continue ! one of my clients who is a doctor just did this and she couldn't believe how much better she felt.

    I've a bottle in the house at all times if anyone gets sick! hope you feel better soon

  • I wish I had some organic blueberry juice. I've got exactly the same thing - maybe there's a bug going round? Dioralyte is just basically water with a little salt and sugar I think, maybe posher salt but that would do the trick in terms of rehydration. I was wondering about trying to eat a banana for the potassium...


  • You can make your own rehydration solution with 1tsp salt + 1tbs sugar dissolved in 1 ltr of water.

    The Dioralyte has added potassium etc.


You may also like...